Intranasally administered corticosteroids and neuropsychiatric disturbances: a review of the international pharmacovigilance programme of the World Health Organization.
BACKGROUND: The systemic use of corticosteroids is connected with a variety of psychiatric and neurologic effects. Corticosteroids for intranasal administration (INCs) are considered to act locally and to exert minimal systemic effects. An unexpected cluster of case reports of neuropsychiatric disorders during intranasal corticosteroid use was reported to the World Health Organization Uppsala Monitoring Centre.
OBJECTIVE: To investigate the possible connection between intranasal corticosteroid use and the development of neuropsychiatric disorders, as reported to the International Pharmacovigilance Programme.
METHODS: All reports containing adverse event terms indicating neuropsychiatric disturbances in suspected connection with intranasal corticosteroids were retrieved from Vigibase and evaluated (April 2006). The case reports are heterogeneous and vary regarding source, documentation quality, and relationship likelihood.
RESULTS: A total of 429 reports were received from 16 countries (1980-April 2006), of neuropsychiatric events occurring in patients using INCs, representing 7.6% of the total of reports regarding these drugs in the same period. Frequently reported events were nervousness, anxiety, agitation, insomnia, emotional lability, depression, somnolence, confusion, convulsions, and migraine. Most reports concerned fluticasone propionate, beclometasone dipropionate, mometasone furoate, or budesonide. In 370 reports (86.2%), the INC was the sole suspect drug and in 220 (51.3%) it was the only drug used. In 97 of 108 patients who had discontinued use of the intranasal corticosteroid, the reaction abated. Of 41 patients, 32 had a relapse when the drug was reintroduced.
CONCLUSIONS: The data collected by the International Pharmacovigilance Programme suggest that the intranasal use of corticosteroids can be complicated by neuropsychiatric adverse reactions. Further study is needed to confirm the connection and to determine the frequency and risk factors of such reactions.
|ジャーナル名||Annals of allergy, asthma & immunology : official publication of the American College of Allergy, Asthma, & Immunology|
|投稿者||Pokladnikova, Jitka; Meyboom, Ronald H B; Vlcek, Jiri; Edwards, Ralph I|
|組織名||Department of Social and Clinical Pharmacy, Faculty of Pharmacy, Charles;University in Prague, Hradec Kralove, Czech Republic.;firstname.lastname@example.org|